West Virginia, 2014

Flooding in West Virginia, February 21 to 22, 2014

February 21 to 22, 2014 · NWS PBZ · 2 events in 2 counties and zones

Milder temperatures ahead of a cold front combined with moderate rainfall produced ice jam flooding on numerous streams and creeks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Milder temperatures ahead of a cold front combined with moderate rainfall produced ice jam flooding on numerous streams and creeks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 21, 6:09 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Feb 21, 6:09 AM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
609 AM EST FRI FEB 21 2014

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PUSH EAST OF THE AREA THIS
MORNING...BRINGING RAIN AND WINDY CONDITIONS THROUGH THE DAY.
COLDER AIR RETURNS TO THE REGION NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AREA OF RAIN ALONG FRONT WILL SLOWLY MOVE THROUGH THE AREA THIS
MORNING. LINE IS BROKEN AND UNORGANIZED AS THE BEST UPPER LEVEL
ENERGY IS AHEAD OF THE FRONT AND CURRENTLY MOVING THROUGH CENTRAL
PA. BACK EDGE OF THE RAIN WILL EXIT THE FAR EAST AROUND 10AM AND
DRIER AIR WILL FILL IN BEHIND...ALLOWING FOR SOME BREAKS IN THE
CLOUD COVER. AN AREA OF STRATO CU WILL MOVE THROUGH THIS AFTERNOON
WITH THE CAA.

MAIN CONCERN AT THIS POINT WILL BE THE SYNOPTIC WINDS THAT
ACCOMPANY THE FRONT. EXPECT GUSTY WINDS WITH FRONTAL PASSAGE DUE
MAINLY TO A TIGHTENING SURFACE PRESSURE GRADIENT. MODELS SOUNDINGS
CONTINUE TO PORTRAY A LOW-LEVEL INVERSION LIMITING THE ABILITY OF
THE VERY STRONG WINDS ALOFT TO MIX DOWN TO THE SURFACE. THE
SECOND PERIOD OF STRONG WINDS WILL BE BEHIND THE FRONT...LATER
THIS MORNING AND INTO THE AFTERNOON. THE INVERSION WILL BE GONE
AND MIXING HEIGHTS GO BACK UP TO AROUND 4000-5000FT. IN ADDITION...
WITH THE CAA AND PRESSURE RISES...SHOULD BE ABLE TO TAP INTO THE
STRONG WINDS ALOFT. IF MODEL SOUNDINGS ARE CORRECT IN DEPICTING
THESE WINDS...OUR STRONGEST WINDS COULD BE POST-FRONTAL. BECAUSE
OF THIS...WIND ADVISORY LOOKS GOOD.

HIGHS WILL BE IN THE MORNING WITH STEADY TO SLOWLY FALLING TEMPS
THROUGHOUT THE DAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE AND WAA WILL PROVIDE A DRY SATURDAY WITH ABOVE
NORMAL TEMPS AND PARTLY TO MOSTLY SUNNY SKIES.

THE NEXT WEAK COLD FRONT WILL SINK THROUGH LATE SAT NIGHT AND
SUNDAY MORNING. MODELS ARE STILL NOT QUITE INTO AGREEMENT ON WHAT
TO DO WITH THIS BOUNDARY...PARTICULARLY SUNDAY AFTERNOON AS THE
BOUNDARY STALLS OVER THE FAR SOUTH AND A SFC WAVE DEVELOPS ALONG
IT. IT DOES APPEAR THAT RAIN AND SNOW SHOWERS WILL DEVELOP WITH
THE FEATURE SUNDAY AFTERNOON...BUT WHERE AND TO WHAT EXTENT ARE
STILL IN QUESTION. ALSO...WITH DIFFERENCES IN THE LOCATION OF THE
FRONT...MEANS DIFFERENCES IN THE RAIN-SNOW LINE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER LEVEL TROUGH WILL SETTLE ACROSS THE EASTERN US ONCE AGAIN AT
THE START OF THE PERIOD. THIS WILL BRING A SERIES OF FAST MOVING
SHORTWAVES AND PERIODS OF SNOW SHOWERS THROUGH THE WEEK. WITH
ARCTIC AIR ENCROACHING BY THE END OF THE WEEK...TEMPERATURES WILL
LIKELY REMAIN BELOW SEASONAL AVERAGES.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ARE QUICKLY TURNING IFR GENERALLY WITH A COLD
FRONTAL PASSAGE. AS OF 11Z...THE FRONT WAS BEARING DOWN ON
KPIT...SO WINDS SHOULD BE TURNING WSW AT ALL SITES EAST OF KHLG IN
THE NEXT FEW HOURS. WITH THE WIND SHIFT...A PERIOD OF MODERATE
RAIN WILL BE POSSIBLE ALONG WITH GUSTS TO 25-30 KTS. THROUGH THE
DAY...STRONGER MIXING COMES INTO PLAY AS THE FRONT PUSHES EASTWARD
AND DRIER AIR BECOMES ENTRAINED...WHICH SHOULD ALLOW GUSTS TO
INCREASE INTO EARLY AFTERNOON. HOWEVER...SKIES SHOULD SCATTER OUT
BY LATE...BRINGING A RETURN TO VFR CONDITIONS. FRIES

.OUTLOOK..../FRIDAY NIGHT THROUGH TUESDAY/...
THE NXT CHC FOR RESTRICTIONS WL COME WITH A REINFORCING CDFNT ON
SATURDAY. ANOTHER CLIPPER SYSTEM WILL BRING RESTRICTIONS MONDAY
NIGHT/TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR MDZ001.
OH...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR OHZ039>041-
     048>050-057>059-068-069.
PA...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR PAZ007>009-
     013>016-020>023-029-031-073>076.
WV...WIND ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Feb 21, 4:58 AM EST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 AM EST FRI FEB 21 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-221000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
458 AM EST FRI FEB 21 2014

...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Marshall

When
February 21, 9:00 AM EST to 5:00 PM EST
Where
Marshall County, Grave Creek to Cameron
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.870, -80.720

Emergency management reported minor flooding across the county on Little Grave Creek near Glen Dale, Middle Grave and Big Grave Creeks near Moundsville, North Fork and Upper Grave Creeks near Cameron, and Big Wheeling Creek in Viola. This caused flooding of some roadways into late afternoon.

Flood, Monongalia

When
February 21, 11:00 AM EST to February 22, 3:00 AM EST
Where
Monongalia County, 1.03 mi NE of Morgantown
Cause
Ice Jam
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.629, -79.934

Emergency management reported ice jam flooding at Deckers Creek in Sabraton, casuing flooding on White Avenue.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498880, 498881.